We hear so much about coming off steroids but I am not too worried about a low dose of steroids, can take it for life if necessary as Addenbrookes say anything under 10mg a day won't do me much harm, but what about the immunosuppresants? I realise they are necessary, at least in the short term, but, as they make us prone to so many nasty bugs with all the possible complications of an infection, how come we aren't aiming to reduce/drop them?
Has anyone managed to dump the immunosuppres... - Vasculitis UK
I think the immunosuppressants are a different ball-game to the steroids and they do an entirely different job. There are people who get off them and manage to stay off them. However, getting it right is a balancing act for the physicians and the patient. They know the longer term problems associated with taking these drugs but have to weigh up the other shorter-term consequences of reducing the dose or trying to get us off them.
What can be done if we can't stay in remission without them? Maybe the answer is with the newer "mab" drugs.
My reumy has said that he is planning to start to reduce my immunosuppressants in 2014; slowly. I can't wait but I'm a little apprehensive too as I feel it's a scary prospect and I'm prepared for it not to be an easy ride.
I came off steroids completely in April of this year (yea!) so my next goal is getting off the immunosuppressants. I have heard of those strange mythical creatures (!) who no longer have to take them and I want to be in their gang!
I think the key is doing everything very very slowly.
Corticosteroids, such as prednisolone, are immunosuppressants so perhaps could you clarify what you mean by the term in context of your current drug regime please?
The reason a dose of <10mg isn't a big concern is because we produce about 5mg naturally although self-production can be stunted by prolonged prednisolone use so it's vital to test natural levels before considering tapering,
Whilst I still have reasonably severe health issues they result from damage from the WG rather than any active disease, I've now been pred. free for over 3 years and apart from something to help thin mucus production, the only medication I take is co-trimoxazole (Septrin). This is a very low-dose antibiotic which, according to the eminent Dr David Jayne at Addenbrookes, aids indirectly via an upstream or downstream process which isn't understood. Some consultants take patients off it when they begin to recover but personally I find the idea illogical.
In addition to the above, I get an annual infusion of Rituximab as a maintenance dose but this of course can be considered an immunosuppressant as it depletes the immune system's B-cells for a time.
Whilst tapering off steroids should only be done when there is no apparent disease activity, and under careful supervision following a test as above, it must be carried out very gradually as Berkshirebird has emphasisied. In my case, I took 6 months to go from 10mg of pred to zero and rather than 50% reductions when I reached 5mg I dropped to 2mg then 1mg on alternate days.
So, perhaps I'm one of the mythical creatures if you overlook my annual tipple!
Thank you for your replies, everyone. All the information is useful. I am glad that there is at least one of us free of daily immuno drugs, Martin. Will dscount, as you say, the annual infusion. My own drug regime is 7 mg of prednisolone daily, along with 1500mg of mycophenolate mofetil. It is the latter I was referring to in the question. Can i ask something else, this test of naturall cortisol production you mention, Martin, at what dose of pred is this normally carried out when reducing?
Very interesting. I now have more questions to ask my consultant. Thanks for raising the subject everyone.
It took John 3 years to go from 10 mg of Prednisolone to zero and has been steroid free for almost 2 years now.. His Mychophenolate was reduced earleir this year.. and touch wood all seems well up to now... We know of people who are immune suppressant free and pred free after two years... I think is all down to early diagnosis and activety level of the Vasculitis...We know of a lady who has been "drug free" for 6 years now... and seems to be fine ....BUT...We also know of a guy who was drug free for 8 years then suffered a major relapse and is back on Cyclophos and Prednisolone infusions .... as with everything to do with Vasculitis nothing is cut and dried or "normal"....
On another note.. some people cannot stop prednisolone at all and quite happily take 2 mg for many years... which seems to keep them ok...
John's consultant says that It all about getting the balance right between Vasculitis Activety... side effects of drugs... and quality of life...plus how the individual person with vasculitis feels...
Hi there, I am on steriods 5mg daily and on mycophenelate and i am seeing my consultant this week and this is the first question i am going to ask (when can i come off mycophenelate. i have had rutiximab in august and my course of thinking is can I just now survive on annual infusion of rutiximab, my MPA is under control now so i will see what he says ....
I don't know about anyone else, I am being selfish here I know, but taking the imuno-suppressants(is that right?, spelling and all that!) keeps, and has kept me alive, for the last fifteen years. Yes I'm on, and have been on, the usual 'cocktail' of drugs some of which can, and do, have 'side effects' however I concider this a small price to pay!
My advice, for what it's worth, live and enjoy the life you have.
Good luck anyway
I too am on the usual cocktail of drugs and yes the side effects are a small price to pay , considering our options, but I often worry what the future holds for us, will there be a bigger price to pay for it all in old age?
I think John and Susan have answered your question very well Ayla and I think it's not uncommon for people who have had a reasonable period disease free (underlined!) to be considered for reducing steroids from 10mg or less but the test for natural production can be done at any time. A simple blood test, first thing in the morning before taking your prednisolone, allows the natural cortisol production to be assessed. Obviously it's important to take your prescribed medication as soon as possible after. We all know the consequences of taking pred. late in the day!
AndrewT makes a fair point but my concern is that some less educated consultants keep people on medication without appropriate justification. Most of the long term immunosupprssants have a degree of toxicity and/or long term use will damage the body, often irreparably. Indeed, it may turn out that Rituximab has a 'cost' sometime down the line but for now I'm happy to take my chances away from immunosuppressant drugs wherever possible.
What's very important is not to assume that 'doctor knows best'. I'm blessed that the combination of experts who are responsible for my well being are some of the best in the world but I still question them. Even David Jayne told me that the only person who knows how I am is me!
I accept there's no standard treatment for a variety of reasons but especially because of the enigmatic nature of this disease. However, asking questions, doing research and sharing experiences helps us all to improve our chances and raise awareness about other elements of vasculitis, not just it's existence.
In your opinion do you think rituximab is a powerful immunosuppressant?
I'm only taking cotrimoxazole now. Finished taking azathioprine in March this year. We do exist.
I've managed to keep flares to a minimum and not had a need for steroids for 7 years, by taking aziathioprine. I have taken this for 17 years and only major relapse was when I stopped the aza for 10 months. My consultant gave me the option for stopping aza but after discussion I feel happier to stay on it rather than have a relapse and need heavier immunosuppression.
Not what you're looking for?
You may also like...
small dose of hydra cortisone 10mg as the results showed I wasn’t producing enough natural steroid....
March 2008 and having had the usual steroid and immunosuppresant treatment, I have slowly improved....
last May since which time I've been on a high steroid dose which has caused me to put on...
There is one thing about Wegener's ...... you are always learning! I have been under a Dermatologist